Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


Posting to the communities has been restored. Our technical team is still completing ongoing maintenance, and you may experience some technical problems.Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
PSA Reading on Avodart
IamCurious posted:
Recently had a PSA test while on Avodart. Reading was 2.4. Family Dr. indicated no concern. I asked if the reading should be doubled and he said no but I have read that it should. Had a PSA reading approx. 1 year ago while on Avodart for 4 months which was 2.7. Now a year later it is 2.4 as mentioned. If it has to be doubled I'm now worried. I should note that when I had the PSA I did have prostatitis/cystitis. How much of an increase can I attribute that condition to raising the PSA level.
Should I contact my Urologist for further clarification. Initial reason my Family Dr. prescribed was urinary retention and to reduce possibility of prostititis. When I mentioned it to my Urologist he was non-committal.
Thanks for reading and hopefully replying.
billh99 responded:
Yes, 5-a reductase inhibitors reduce PSA by 50%.

Avodart and Proscar are 5-a reductase inhibitors.

From the FDA drug safety site.

It is important to note that 5-alpha reductase inhibitors (5-ARIs) decrease serum PSA levels by approximately 50%. Any confirmed increase in PSA in men taking 5-ARIs, even if the value is within the normal range for men not taking 5-ARIs, should be evaluated by a healthcare professional. Men taking 5-ARIs should discuss the need for prostate cancer screening with a healthcare professional.

This is from the drug proscribing information.

Effects on Prostate-Specific Antigen (PSA) and the Use of PSA in Prostate Cancer Detection In clinical trials, AVODART reduced serum PSA concentration by approximately 50% within 3 to 6 months of treatment. This decrease was predictable over the entire range of PSA values in subjects with symptomatic BPH , although it may vary in individuals. AVODART may also cause decreases in serum PSA in the presence of prostate cancer . To interpret serial PSAs in men taking AVODART, a new PSA baseline should be established at least 3 months after starting treatment and PSA monitored periodically thereafter. Any confirmed increase from the lowest PSA value while on AVODART may signal the presence of prostate cancer and should be evaluated, even if PSA levels are still within the normal range for men not taking a 5 alpha-reductase inhibitor. Noncompliance with AVODART may also affect PSA test results.

To interpret an isolated PSA value in a man treated with AVODART for 3 months or more, the PSA value should be doubled for comparison with normal values in untreated men. The free-to-total PSA ratio (percent free PSA) remains constant, even under the influence of AVODART. If clinicians elect to use percent free PSA as an aid in the detection of prostate cancer in men receiving AVODART, no adjustment to its value appears necessary.

Coadministration of dutasteride and tamsulosin resulted in similar changes to serum PSA as dutasteride monotherapy.

And there are many other reports on this.
Basir U Tareen, MD responded:
Yes, Avodart and Finasteride both reduce the PSA by 50% or more in many cases. You need to double whatever your PSA is now to get the true reading. If the "high" reading was done while you had prostatitis I would wait and re-check in 2-3 months when the symptoms have resolved.

I would look back at the last several PSA values and take into account your age and health before determining if this PSA value requires further workup. (ie, a biopsy). A visit with a urologist might be the next best step.

Dr. Tareen
IamCurious responded:
Thanks all for your replies. Should I get off the Avodart and start to create a new baseline or take another reading approx. 3 months from now to see if there is a change.
If I stop taking the Avodart how long should I wait to have to have another psa.

Thanks for reading.

Helpful Tips

test wef wef ew
wefewfewfewfewefw wf we More
Was this Helpful?
0 of 0 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Prostate Cancer Center